The following are excerpts from the newsletter
- Involving non-clinical departments
in patient safety discussions can reduce the risk of serious
- Verbal order spells near disaster - A premature
baby girl developed respiratory problems shortly after birth.
Plans were made to transfer her to a NICU at a nearby children's
hospital. While awaiting transfer, the physician gave a
verbal order to administer ampicillin 200 mg and gentamicin
5 mg IV push. The nurse misheard the second antibiotic order
as gentamicin 500 mg.
- Safety Briefs
- A patient received what was supposed to be 80 units
of Lantus insulin at bedtime. But when the night nurse
went to check on her shortly after the start of the
shift, the woman was unresponsive and her blood glucose
was just 17 mg/dL. A quick investigation identified
that the patient had received the bedtime dose of insulin
using Humalog, not Lantus.
- A pharmacy received a new prescription for compounded
nitroglycerin 0.2% ointment, which is used topically
for rectal fissures. The prescription was filled properly,
but the NDC (National Drug Code) number for the 2% ointment
used to compound the product was entered into the computer.
When the prescription was refilled one month later,
another pharmacist filled the prescription with nitroglycerin
2% ointment instead of 0.2%.
- Caution: Don't confuse LUPRON DEPOT-PED (leuprolide
acetate) with LUPRON DEPOT-3 MONTH. Recently
we heard about an error involving multiple pediatric
patients who had outpatient prescription orders for
the pediatric dosage form.
- Join us in welcoming Thomas J. Moore as Senior
Scientist, Drug Safety and Policy, at ISMP. Tom has
spent more than a decade as a researcher, writer and
lecturer on the risks and benefits of prescription drugs.
Also, join us in welcoming Christopher S. Walsh,
PharmD, the 2002-2003 ISMP Scholar-in-Residence.
- A community/ambulatory
care edition of ISMP Medication Safety Alert!
is being launched this month. Information from our current
newsletter that has relevance to ambulatory care, as
well as other material for practitioners outside of
the acute care environment, will be included. The newsletter
is available electronically in a newly designed format
as an Adobe Acrobat PDF file.
- ISMP's Med-ERRS subsidiary has announced it will be
presenting an important educational seminar designed
to update pharmaceutical industry executives involved
in legal, marketing and regulatory affairs on the latest
developments in medication safety. Minimizing
Pharmaceutical Trademark, Packaging and Labeling Risks
will be held at the Conference Center at the New Jersey
Hospital Association on Friday, November 1, 2002 in
invited for ISMP Cheers Awards - Once again,
it's time to hear from you about an individual, hospital,
health system, or a company you believe has done something
extraordinary in the area of medication safety during
the past year. ISMP recognizes outstanding contributions
to medication safety at our annual Cheers Awards banquet
during the ASHP Midyear Clinical Meeting. We are also
now accepting nominations for the 2002 ISMP Medication Safety Alert! Subscriber
Award, which honors an organization that
has proactively used this publication to improve medication
safety. This year's dinner is on Tuesday
evening, December 10, 2002, in Atlanta. Cheers
Awardees and Subscriber Awardees receive
national recognition for their outstanding work, a beautiful
crystal figurine, and a travel stipend to attend the
dinner. This year's Lifetime Achievement Award recipient
is Kenneth N. Barker, Ph.D. Professor and Head of the
Department of Pharmacy Care Systems Auburn University
School of Pharmacy, Auburn, AL.
- Bad "marks" for order communication
- "Maximize" safety when titrating drug doses
- Accepting orders for titration of medications without
dose limits is unsafe. For example, an order was written
for "LEVOPHED (norepinephrine) drip, start at
1 mcg/min and titrate to systolic BP greater than 90".
An ICU nurse titrated a dose of norepinephrine up to 38
mcg/minute to maintain a systolic blood pressure greater
than 90 mmHg.
- Safety Briefs
- Once again, we must caution against look-alike confusion
between generic tramadol hydrochloride 50 mg and trazodone
hydrochloride 50 mg. Recently an actual error was reported
from a community pharmacy using the Purepac brand.
- A physician ordered MYLOTARG (gemtuzumab ozogamicin)
17 mg for a patient. This drug, available as a 5 mg
vial, had to be ordered. When the medication came in,
it was entered into the computer system using the invoice
information, which listed the product as "Mylotarg
5 mg - 20 mL vial." But the 20 mL vial refers to
the size of the container, not the volume after its
- The American Society of Consultant Pharmacists (ASCP)
has issued a position statement strongly opposing policies
that deny payment for lower strengths of tablet dosage
forms, or otherwise mandate tablet splitting by patients.
The full statement, "what can go wrong" scenarios,
and considerations for pharmacists who are called upon
to dispense split tablets can be found at www.ascp.com/public/pr/policy/tabletsplitting/
- Last week, the Advisory Committee on Regulatory Reform
(established by Tommy Thompson, Secretary of Health
and Human Services) voted unanimously that determination
of drug name safety should, in most cases, be based
on data supplied to FDA from sponsors.